This post is intended to be a refresher on the causes, complications, and treatment of Methemoglobinemia –which can occur because of certain medications in dentistry.
Methemoglobinemia is “A condition in which a higher-than-normal amount of methemoglobin is found in the blood. Methemoglobin is a form of hemoglobin that cannot carry oxygen.”1 Essentially, methemoglobin is still Hemoglobin, but it has a different form of Iron which inhibits the molecule from holding onto Oxygen. If the Hemoglobin cannot hold onto Oxygen the way it is intended to, oxygen is not delivered to the tissues as needed.
What happens if the tissues and organs do not get the oxygen they need? Anyone who is not getting the oxygen they need will have: gray or blue-colored skin, lips, and nail beds; shortness of breath; fatigue; confusion; headache; lightheadedness; and fast heart rate. Methemoglobinemia can be fatal in anyone with breathing issues, heart disease, or in the elderly/infants2.
What Causes Methemoglobinemia?
The condition can be caused by certain drugs, chemicals, foods, or acquired genetically3. In Dentistry specifically, Topical Benzocaine.
In 2018, the FDA produced the statement that said “oral drug products containing benzocaine should not be used to treat infants and children younger than 2 years. We are also warning that benzocaine oral drug products should only be used in adults and children 2 years and older if they contain certain warnings on the drug label.” The article goes on to say that these topical benzocaine products should definitely not be used for treating oral pains such as toothaches and sore gums in teething children as it will not produce the desired effect and will wash away in the mouth.
So if after administering a Topical benzocaine product in the dental chair, be alert for any of the signs listed above. If symptoms do start to arise, contact and get the patient to an emergency medical center immediately for treatment which can be reversible. These signs and symptoms may arise minutes to hours after application of the Topical Benzocaine4. Can also occur with over the counter Benzocaine products like the one above.
TL:DR–If after administering Topical Benzocaine at home or in the dental chair and the patient begins to feel funny: seek medical attention immediately
The Author of this post does not assume any liability for any injury and/or damage to persons or property as a matter of products liability, malpractice, negligence, or otherwise, or from any use or operation of any methods, instructions or ideas contained. The foregoing parties will not be liable for any direct, special, indirect, incidental, consequential, or punitive damages as a result of the reader’s use of this information.